Medical questions & health advice by board certified doctors
"What could cause me to have a stomach bug on and off for two weeks?"
I am a 25 year old stay at home mom. About two weeks ago, I woke up vomiting and it continued all day. I was fine the next few days but it came back 3 days later. Once again I was vomiting all day but was better for almost a whole week afterward. Then, last night it began again for the third time in two weeks. What could be causing this and is there anything a doctor could do to help?
Recurrent symptoms such as vomiting should generally be investigated by a doctor. I would recommended seeing your primary care doctor as soon as possible. One possibility is, as you say, that you had a stomach bug, which caused the vomiting. However, it would be a little unusual for the stomach bug to cause vomiting off and on like this; usually the vomiting just occurs at the beginning of the illness. Since you have children, it is not entirely out of the question that you actually got two different stomach bugs over two weeks as well. Another possibility would be that you have an irritation of the stomach lining; this can develop after a stomach bug and it can be worsened by caffeine, smoking, alcohol, and certain foods. Another cause of recurrent nausea and vomiting in someone your age would be a new pregnancy, which is something that might need to be ruled out. Rarely, recurrent vomiting can be a sign of a more serious medical problem, such as a problem in the brain. This can be generally easily ruled out by your doctor, if they perform a good neurological examination. Start by setting up an appointment with your doctor.
Need more info?See an internist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.